Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 191, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 26, 2003, 2:19 PM CDT for Nemaha County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 2:19 PM CDT (19:19 UTC)
- Expired
- Aug 26, 2003, 3:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Nemaha County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 261919 SVRTOP KSC131-262000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 219 PM CDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS * UNTIL 300 PM CDT * AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF CORNING...OR ABOUT 27 MILES SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED... GOFF WETMORE SABETHA AT 216 PM...TREE BRANCHES WERE REPORTED DOWN IN CORNING. STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3975 9608 3955 9609 3958 9581 3991 9580 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:57 AM CDT, 11 hours 22 minutes earlier.
Area forecast discussion, Aug 26, 2:57 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 257 AM CDT TUE AUG 26 2003 MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES NEARLY ALL PERIODS. 00Z UPPER AIR ANALYSIS HAD 100KT JET AHEAD OF UPPER LOW ENTERING SOUTHERN BRITISH COLUMBIA THEN EAST CROSS THE SOUTHERN PROVINCES. 500MB HIGH HAD ORIENTED ITSELF FARTHER EAST OVER WESTERN KENTUCKY WITH SOUTH TO SOUTHWESTERLY FLOW THE RULE IN THE MID AND UPPER LAYERS. 700MB LEVEL HAD 3-6C DEWPOINTS FROM CENTRAL TEXAS INTO CENTRAL KANSAS WITH 9C TEMPS AT KOUN AND KFWD. WEAK 850MB TROF WAS LOCATED FROM WESTERN MINNESOTA TO SOUTHWESTERN NEBRASKA. 07Z SURFACE DATA INDICATING TWO WEAK TROFS UPSTREAM...ONE ACROSS SOUTHERN SOUTH DAKOTA AND ANOTHER IN CENTRAL NEBRASKA WHERE CONVECTION PERSISTS EARLY THIS MORNING. RELATIVE COOL AND MOIST MID LEVEL AIRMASS TO REMAIN OVER THE AREA TODAY AS SURFACE TROF SINKS SOUTH INTO NORTHERN KANSAS. STRONG DAYTIME HEATING SHOULD ALLOW CONVECTIVE TEMPS TO BE REACHED. THIS WAS ENOUGH FOR A FEW STORMS TO DEVELOP IN EASTERN KANSAS YESTERDAY AND ADDED BOUNDARY SHOULD AID IN MORE WIDESPREAD DEVELOPMENT. WILL GO WITH SLIGHT PRECIP CHANCES THIS AFTERNOON AND INTO TONIGHT THOUGH THE ETA LOOKS OVERDONE ON LIFT WITH LIMITED CONVERGENCE. LOWER LEVELS LOOK TO BE A TOUCH COOLER THAN MONDAY PARTICULARLY BEHIND THE BOUNDARY IN THE NORTHWESTERN ZONES. WESTERLIES TO BEGIN A SOUTHWARD PUSH WEDNESDAY AS THE UPPER LOW WEAKENS AND CROSSES THE ROCKIES. SURFACE PRESSURES TO FALL SOME 8MB OVER THE NORTHERN HIGH PLAINS AND DRAG THE WEAK BOUNDARY NORTH OUT OF THE AREA. ALTHOUGH ANOTHER HOT DAY SHOULD PROVIDE FOR SOME INSTABILITY AND PERHAPS AN ISOLATED STORM HERE AND THERE...WILL KEEP PRECIP MENTION LIMITED TO THE NORTHEASTERN ZONES WHERE THE BOUNDARY COULD REMAIN IN THE AFTERNOON. HIGH TEMPS SHOULD AGAIN BE AROUND THE CENTURY MARK. COLD FRONT ASSOCIATED WITH THE UPPER WAVE TO ENTER NORTHERN KANSAS LATE THURSDAY AND PUSH THROUGH BY LATE FRIDAY. ADDED A FEW DEGREES TO THURSDAY/S HIGHS WITH STRONG PRE-FRONTAL WARMING A POSSIBILITY /AS SEEN LAST THURSDAY/. ALSO ADDED SLIGHT POPS TO THE NORTHWESTERN ZONES THURSDAY AFTERNOON WHICH MESHES WELL WITH SURROUNDING OFFICES. GFS INDICATING A SECONDARY UPPER WAVE ROTATING THROUGH THE REGION SATURDAY BUT CONFIDENCE IN ITS SOLUTIONS AT THIS RANGE OF LATE IS NOT HIGH. .TOP...NONE. 65
Hazardous weather outlook, Aug 26, 12:07 PM CDT, 2 hours 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1207 PM CDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT. SOME LARGE HAIL IS ALSO POSSIBLE. AFTERNOON HEAT INDICES WILL BE IN THE 100 TO 105 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY OVER NORTHEAST KANSAS AND OVER MOST AREAS FROM THURSDAY AFTERNOON THROUGH FRIDAY NIGHT. HEAT INDICES DURING THE AFTERNOON HOURS ON WEDNESDAY AND THURSDAY ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 25 min |
| Aug 26, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 41 min |
| Aug 26, 5:35 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 40 min |
| Aug 26, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.